Ask an expert
Question

13 Jul 2005

Bi-polar mood disorder
Two years ago (I was 26 at the time) I was diagnosed with a worst case of bipolar mood disorder with psychotic symptoms and was placed on Lithium. Prior to that, I was taking Prozac that other doctors I was seeing at the time prescribed for me and was doing reasonably well and much better than I was when feeling depressed.

The doctor who diagnosed my bipolar disorder suspected that it was caused as a result of a high dosage of Prozac I was taking. For depression, I was initially taking 20mg (Prozac) and was gradually increased to 40mg since the low dosage was not making much effect.

The medication I was on (Lithium) managed to stabilise my mood from a manic state to a normal one. However, soon afterwards my mental state mental state switched to the other 'pole', severe depression and was never quite able to get over it. As a result, I decided to stop taking my medication altogether and without the recommendation of my doctor.

I stopped taking medication since I felt that it was not working for me in spite of having taken it for several weeks. I realize now that it was a VERY BIG mistake to do so. In any case, I was too despondent and very sceptical to believe that asking my doctor to put me on a different type of medication or increasing the dosage of Prozac I was taking at the time could help. In fact, I didn't believe that ANYTHING AT ALL could help.

After a year and with a lot of willpower I managed to pull myself out of depression. Unfortunately I slowly and gradually became depressed again until at the end, the depression became fully blown. As before, I blamed it on the uneffectiveness of the medication and decided to stop taking it again, against the advice of my doctor who I actually consulted first before doing so.

My depression has since returned and for the first time I realize that inspite of the shortcomings anti-depressants have, they are the best option I got to fight against depression. I've decided to go back on medication again. I haven't started taking meds yet and will do so as soon as I've seen my doctor again.

I am however worried about the side effects of the medication I was taking previously. These include severe headaches which I have since learnt are typical with people on Lithium. I'm also worried that an incorrect and high dosage of Lithium might trigger my manic state of mood disorder.

My questions to you are as follows:
1. Are there other effective mood stabilising drugs I can take with fewer side effects like those associated with Lithium?

2. Could my mania have been triggered as a result of a high dosage of the Prozac I was taking, as suggested my doctor?

3. Could a symptom of psychosis be an indication of a different type of mental illness, in particular schizophrenia?

4. Is 40mg of Prozac too high for a person who also suffers from manic depression?
Answer 406 views
Expert
CyberShrink
cybershrink

01 Jan 0001

Prozac NEVER, EVER, "Causes" Bipolar Disorder. If someone already has a Bipolar Disorder, then any antidepressant might run some risk of sometime pushing one up into a manic phase, though this obviously also happens in people not taking any medication at all. 40 mg a day would be a reasonable and normal dose of Prozac / Fluoxetine.
A major episode of Depression can last around a year on its own, and of course any antidepressant would probably have helped to reduce and remove it much earlier than that, so, as you've discovered, stopping meds, especially without medical advice, was not a great idea.
Lithium is a curious medication in that, unlike most others, one can measure its concentration in the blood rather easily, and one can monitor this occasionally, and see that there is enough Lithium going round to be useful, and not enough to cause unpleasant side-effects ; so it can be more readily controlled than some other meds.
Lithium is NOT an antidepressant, though, and NO dose of it could ever cause an episode of mania --- it is probably mildly antidepressant at best. Side effects of any med are generally worst in the first few weeks as one's body adjusts to their presence, and then usually fade.
Lithium is a mood-stabilizing drug, and there are others, sometimes more expensive, and generally also used for epilepsy, which also stabilize mood swings. Each has differeing side-effects, and we each differ in how susceptible we personally are, to different side-effects of different drugs. So to 1) yes, there are several alternatives, though Lithium might still be useful. It should only be used with a number of initial blood level tests in the first weeks, to se that you're on an efective and not excessive dose.
2) You were not taking a high dose of Prozac, only a routine dose ; and though ANY antidepressant COULD help to precipitate a manic spell, most don't, and it is an uncommon problem.
3) while symptoms of psychosis arising out of the blue would be more alarming, as part of a bipolar mood disorder, these are much less alarming tan usual, as they can be part of marked manic or depressive phases, and dotn't then have the usual significance they might have if arising on their own.
4) Individual reactions to normal doses vary, but 40 mg isn't considered an unusually high dose. Some people take 60 or even 80 mg, though this is uncommon, and should never be done except on specific specialist advice.
Congratulations on being determind to Get Better. sometimes, in Bipolar Disorder, it takes a period of experimnting with the close involvement of your shrink, to identify the best drug and dose to suit you and gain the best degree of control, but it's well worth it to persist in this task.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.